Alert archive / Colorado / Wind Chill Advisories in 2018
Wind Chill Advisory 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this wind chill advisory at Feb 19, 2018, 11:42 PM MST for 10 counties in Colorado. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2018, 11:42 PM MST (06:42 UTC)
- Expired
- Feb 20, 2018, 8:00 AM MST
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Elbert County, CO, Jackson County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 67 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 6.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 672 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
058 WWUS45 KBOU 200642 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 1142 PM MST Mon Feb 19 2018 COZ030-035-038-201445- /O.CAN.KBOU.WW.Y.0013.000000T0000Z-180220T1200Z/ /O.NEW.KBOU.WC.Y.0003.180220T0642Z-180220T1500Z/ North Park-The Northern Front Range Foothills-Fort Collins- Including the cities of Gould, North Park, Rand, Spicer, Walden, Estes Park, Glendevey, Nederland, Red Feather Lakes, Fort Collins, Hereford, Loveland, and Nunn 1142 PM MST Mon Feb 19 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST TUESDAY... ...WINTER WEATHER ADVISORY IS CANCELLED... * WHAT...Very cold wind chills expected. Expect wind chills as low as 25 below zero. * WHERE...North Park, The Northern Front Range Foothills, and Fort Collins. Coldest wind chill readings will be near the Wyoming border. * WHEN...Until 8 AM MST Tuesday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ COZ039-040-043-200745- /O.CAN.KBOU.WW.Y.0013.000000T0000Z-180220T0700Z/ Boulder and the western suburbs of Denver-Denver-Greeley- Including the cities of Arvada, Boulder, Golden, Lakewood, Longmont, Aurora, Brighton, City of Denver, Denver International Airport, Highlands Ranch, Littleton, Parker, Eaton, Fort Lupton, Greeley, and Roggen 1142 PM MST Mon Feb 19 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... The heaviest snowfall has ended. Any additional snowfall will be under one inch. $$ COZ031>034-200745- /O.CAN.KBOU.WW.Y.0013.000000T0000Z-180220T1200Z/ Rabbit Ears Pass-Grand and Summit Counties Below 9000 Feet- Rocky Mountain National Park and the Medicine Bow Range- The Mountains of Summit County, the Mosquito Range, and the Indian Peaks- Including the cities of East Slopes Park and Northern Gore Ranges, Gore Pass, Rabbit Ears Pass, Dillon, Fraser, Granby, Grand Lake, Hot Sulphur Springs, Kremmling, Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, and Winter Park 1142 PM MST Mon Feb 19 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... The heaviest snowfall has ended. Any additional snowfall will be under two inches. $$ COZ042-048-201445- /O.NEW.KBOU.WC.Y.0003.180220T0642Z-180220T1500Z/ Briggsdale-Sterling- Including the cities of Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Crook, Merino, Sterling, and Peetz 1142 PM MST Mon Feb 19 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST TUESDAY... * WHAT...Dangerously cold wind chills expected. Expect wind chills as low as 25 below zero. * WHERE...Briggsdale and Sterling. * WHEN...Until 8 AM MST Tuesday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
1 follow-up statement
728 WWUS45 KBOU 201104 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 404 AM MST Tue Feb 20 2018 COZ046-049>051-201500- /O.EXA.KBOU.WC.Y.0003.000000T0000Z-180220T1500Z/ Limon-Akron-Julesburg-Holyoke- Including the cities of Agate, Hugo, Limon, Matheson, Akron, Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke 404 AM MST Tue Feb 20 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Very cold wind chills expected. Expect wind chills as low as 25 below zero. * WHERE...Limon, Akron, Julesburg and Holyoke. * WHEN...Until 8 AM MST Tuesday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ COZ030-035-038-042-048-201500- /O.CON.KBOU.WC.Y.0003.000000T0000Z-180220T1500Z/ North Park-The Northern Front Range Foothills-Fort Collins- Briggsdale-Sterling- Including the cities of Gould, North Park, Rand, Spicer, Walden, Estes Park, Glendevey, Nederland, Red Feather Lakes, Fort Collins, Hereford, Loveland, Nunn, Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Crook, Merino, Sterling, and Peetz 404 AM MST Tue Feb 20 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Dangerously cold wind chills expected. Expect wind chills as low as 25 below zero. * WHERE...Briggsdale and Sterling. * WHEN...Until 8 AM MST Tuesday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this wind chill advisory went out at Feb 19, 8:16 PM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Feb 19, 8:16 PM MST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 816 PM MST Mon Feb 19 2018 .UPDATE... Issued at 813 PM MST Mon Feb 19 2018 Areas of banded snow continues along the urban corridor and appears to be consolidating into one general area with snowfall rates up to 2 inches per hour in some areas. Thus have decided to issue a short fuse advisory thru midnight in the Denver and Boulder areas to Greeley. This activity is supposed to gradually move east by 10 pm so we shall see if that happens or not. UPDATE Issued at 705 PM MST Mon Feb 19 2018 Will continue to see areas of banded snow for the next 2 to 3 hours. The heaviest snow has been generally along and northwest of a Boulder to Greeley line. Meanwhile additional snow has begin to develop over srn Lincoln county and will spread northeast the rest of this evening. Snowfall in the heavier bands has been from 1 to 2 inches per hour. So far most of the heaviest snow has been in the advisory areas except areas of ern Boulder county where up to 6 inches may fall before it ends. Hi res data continues to show most of the snow ending by 10 pm along the front range and around 1 am or so over the far ern plains. && .SHORT TERM...(This evening through Tuesday) Issued at 310 PM MST Mon Feb 19 2018 Southwesterly flow aloft continues ahead of the strong upper trough over the Great Basin. The system was a little slower than expected today, so it took awhile to see the heavier snow over the mountains, but we are headed into the heaviest snowfall period now through the early evening. Instability ahead of the system has allowed for a few thunderstorms to form over western and southern Colorado, and won't discount any forming over the northern and central mountains this afternoon as CAPE values of around 200 J/kg have been modeled. As the 120 kt jet max approaches central Colorado by early this evening, QG upward motion will be maxing out as well as CSI banding potential. Models have kept this area of best ingredients pretty consistent, over the central mountains stretched northeast to over the northern urban corridor. Some slight trend south may allow for slightly higher amounts this afternoon and evening over the plains. Still thinking the Advisory area for zone 38 will do just fine as amounts should decrease further south. Still looking for total amounts of 4 to 8 inches over the mountains and northern foothills, with pockets of closer to a foot over the high mountains mainly north of I70, and 3 to 6 inches over the northern urban corridor. Elsewhere on the plains and southern foothills, amounts of less than 3 inches will likely occur. Did have to bump up the far eastern plains as some instability and lingering moisture out there will likely cause a few hours this evening of slightly heavier snowfall. Downward QG pushes in after midnight to start to shut down the snowfall over most areas, however some light shallow upslope may keep some light snow near the base of the foothills. Light snow will continue over the mountains with orographic flow. After today's cold temperatures, additional cold advection from the north will bring single digit or lower minimum temperatures overnight. Northeastern Colorado will be under the left entrance region of the jet Tuesday, however surface high pressure will be sliding down from the northern Great Plains as well to create light upslope. Will continue to see cold temperatures, light upslope flow and possible light snow showers and light orographic snow in the mountains. .LONG TERM...(Tuesday night through Monday) Issued at 310 PM MST Mon Feb 19 2018 Our winter of persistent weather patterns continues. This week's pattern features strong upper ridge off the southeastern United States, a broad upper trough over the western half of the country, and a high amplitude ridge over the northeastern Pacific. This basic pattern stays in place through Thursday evening and then undergoes some changes through the weekend. By the start of next week most of the country will be under a zonal flow pattern. For Colorado, the upper trough will be anchored over Nevada with persistent southwesterly flow aloft across the state. Quasi-geostrophic diagnosis and QPF fields from the medium range models show a mostly dry day on Wednesday and then another round of rising motion and precipitation on Thursday. Mountain areas will receive the most precipitation from this Thursday event. At lower levels, high pressure over the northern plains will continue pouring cool air into northeast Colorado. Temperatures will remain much below normal through Wednesday with only slight moderation Thursday and Friday. It will be Sunday or Monday before temperatures make it back to normal values. Over the weekend, the ECMWF and GFS show the main trough beginning to move eastward as another trough develops over the Alaska panhandle and begins it trek southward toward what is still the longwave trough position over the southwestern United States. The departing trough should produce another round of mountain precipitation during the Saturday/Sunday time frame. The prevailing southwesterly flow pattern is not particularly favorable for producing heavy snowfall in the northern mountains, so only light to moderate amounts are expected at this time. No need for any highlights. Plains weather should be dry and cool through the end of the week, as the southwesterly flow aloft will tend to have a downslope component downstream from the mountains. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 738 PM MST Mon Feb 19 2018 Banded snowfall expect to impact terminals until 04-05z, then it is expected to shift east of the Denver area, with decreasing snowfall overnight. IFR cig/vsby restrictions under the heavier bands of snowfall with 1-2 inch/hr snowfall rates under the 30 dbz bands. MVFR cigs expected to prevail after 05z with localized IFR restrictions possible with any lingering snow showers. Ceiling will improve by late Tuesday morning but still ILS restrictions with bkn-ovc cigs 040-050 kft agl through Tuesday afternoon. East to northeast surface winds may still shift to a north- northwesterly component after 05z, then decrease and become easterly Tuesday morning after 10-11Z. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 AM MST Tuesday for COZ030>035- 038. Winter Weather Advisory until midnight MST tonight for COZ039- 040-043. && UPDATE...RPK SHORT TERM...Kriederman LONG TERM...Dankers AVIATION...Cooper
Hazardous weather outlook, Feb 19, 11:13 AM MST, 12 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1113 AM MST Mon Feb 19 2018 COZ030>051-201815- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1113 AM MST Mon Feb 19 2018 ...Snow, patchy freezing drizzle and much colder temperatures today and tonight... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A Pacific storm will track east over Wyoming and northern Colorado later today bringing snow, possibly heavy at times, to the mountains and areas of light snow to the high plains this afternoon through this evening. The heaviest snowfall due to banding is likely along and north of line from Breckenridge in Summit County to Greeley in Weld County. Portions of the I-25 corridor south of this line will continue to see a chance of light snow into early this afternoon when a push of snow is expected to come off the mountains. There may be more patchy freezing drizzle over the far northeastern plains this evening. Snowfall should diminish in most areas late tonight. Overall, the northern and central mountains, northern foothills and North and Middle parks will likely see a total of 4 to 8 inches with localized areas of a foot over the northern most areas. The northern urban corridor will likely see 3 to 6 inches. Anticipate difficult winter driving conditions in the high country and over northern portions of the I-25 urban corridor. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered snow showers will continue over the mountains and adjacent plains Tuesday and Tuesday evening. Mountain areas could see a few more inches of snow. Accumulations on the plains will be light. Dry and continued cool weather is expected for Wednesday. Continuing southwest flow aloft over Colorado through the end of the week will bring a continued chance of snow to the mountains from late Wednesday through early Saturday. Plains locations should be dry with temperatures remaining below normal. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Local storm report, Feb 19, 10:24 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1024 PM MST MON FEB 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HEAVY SNOW 3 SE PINECLIFFE 39.90N 105.39W
02/19/2018 M7.0 INCH JEFFERSON CO PUBLIC
STORM TOTAL. 4 INCHES FELL BETWEEN 7-8PM.
&&
RGDLocal storm report, Feb 19, 10:25 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1025 PM MST MON FEB 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM SNOW 4 NW PARKER 39.55N 104.82W
02/19/2018 M2.8 INCH DOUGLAS CO TRAINED SPOTTER
STORM TOTAL.
&&
RGDLocal storm report, Feb 19, 10:26 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1026 PM MST MON FEB 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW 2 SSE BRECKENRIDGE 39.47N 106.03W
02/19/2018 M3.0 INCH SUMMIT CO TRAINED SPOTTER
STORM TOTAL SINCE 4PM.
&&
RGDLocal storm report, Feb 19, 10:30 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1030 PM MST MON FEB 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY SNOW 3 NNE ELDORADO SPRINGS 39.97N 105.26W
02/19/2018 M8.1 INCH BOULDER CO TRAINED SPOTTER
STORM TOTAL. 5.8 INCHES FROM 230PM TO 930PM.
&&
RGDLocal storm report, Feb 19, 10:32 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1032 PM MST MON FEB 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HEAVY SNOW LOUISVILLE 39.97N 105.14W
02/19/2018 M7.5 INCH BOULDER CO PUBLIC
STORM TOTAL. REPORT VIA SOCIAL MEDIA.
&&
RGDLocal storm report, Feb 19, 10:50 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1050 PM MST MON FEB 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM SNOW 4 E BOULDER 40.03N 105.18W
02/19/2018 M8.0 INCH BOULDER CO TRAINED SPOTTER
1030 PM HEAVY SNOW LOUISVILLE 39.97N 105.14W
02/19/2018 M7.5 INCH BOULDER CO PUBLIC
STORM TOTAL. REPORT VIA SOCIAL MEDIA.
1010 PM SNOW 4 NW PARKER 39.55N 104.82W
02/19/2018 M2.8 INCH DOUGLAS CO TRAINED SPOTTER
STORM TOTAL.
1000 PM SNOW 2 SSE BRECKENRIDGE 39.47N 106.03W
02/19/2018 M3.0 INCH SUMMIT CO TRAINED SPOTTER
STORM TOTAL SINCE 4PM.
&&
KBOWENNearby
Wind Chill Advisories in Colorado, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.